She was seated a few feet from me, and said adamantly "I don't want that steroid injection. It will make me put on weight."
A common misconception. Her friends told her.
I went through the spiel.
Steroid (corticosteroids such as Prednisone) taken by mouth regularly can make a patient gain weight. Fluid retention occurs, fat gets deposited and many patients get very hungry on oral steroid. It's one reason we only use oral steroids when we need to (and sometime you do need to use this very useful medication).
What I was offering her was a steroid injection. The preparation I use commonly is Depo-medrol, and it is an injectable form of steroid. It can be injected into joints or into tendon sheaths or into bursa and soft tissues.
The aim of the steroid injection was to give her some pain relief. Enough relief to then commence the next part of treatment which would be appropriate exercises to strengthen and improve the stability of her knee. Enough relief so that she could actually exercise to help lose the excess weight she was already carrying, that was contributing to this problem.
By injecting the steroid locally, we would actually be reducing the systemic effect greatly. Weight gain would not be an issue.
I didn't force the issue. She wanted to think about it. Possibly, she needed to consult her friends.
What stories have you heard about steroid injections from your friends?